Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Dry lips and chopped corners

I had an acute lip infection of dryness and fungal infection in March 2007 ways. Unknowingly, I had accidentally applied medicated lip balm named 'Abreva' that had expired a while back. After a moment, I experienced a burning and strong itchy feeling on my lip and the skin on my upper and lower lip swell and became tight. I couldn't wash it immediately as I was in the embassy waiting for the visa interview. After couple of hours the lip had very much swollen and had cracks at both corners of my mouth.

Since then for almost 18 months, I have been suffering the dryness and itchy feeling of my lip. My family doctor had recommended Flucidin antibiotic and the anti fungal, Ketoderm with ultimately other doctor asking me to try Canestan. The problem had only temporary relief. This lead to skin specialist prescription with Prevex 1%.
All these medications have been in vain to tackle my lip dryness and itchy and cracked corners.

I have also learnt the infection is so strong that it is infecting my partner's lip and vagina when I kiss and lick.

This infection felt minuscule at the beginning and tend to be frustrating and never ending.

Could there be any remedy at all for the use of expired medicated lip balm in my life and concerns my relationship with my partner?

Appreciate sincerely on the medication and advice.
1 Responses
Avatar universal
Hi,

This could be a part of Cheilitis, which is a medical condition involving inflammation of the lip. Or a bad case of Chapped lips , a condition whereby the lips become dry and possibly cracked. It may be caused by the evaporation of moisture.

Lip balm can often provide temporary relief, though it should not be used extensively.  One should avoid licking their lips as saliva contains the enzyme amylase, which can damage the already compromised lip tissue.
Honey can be used on the lips as a natural remedy.


Cheilitis is associated with many conditions from Vitamin B12 deficiency, iron deficiency anemia, be a symptom of allergies.can also be caused by taking the (retinoid) drug Isotretinoin (brand name Roaccutane).

Applying protective paraffin-based ointment (such as Vaseline) or lip balms to the lips is normally very effective. Also take Vitamin B supplements.

If nothing works you can have a biopsy done to find out the cause.
ref:http://en.wikipedia.org/wiki/Chapped_lips

Some causes of the symptoms you mention, could be lip biting, lip licking, Vit.B2 deficiency, smoking, overexposure to sun and ill fitting dentures. In extreme cases, this could be due to bacterial or fungal skin infection. b

You need to drink plenty of water daily – around 1.5 – 3 litres per day and eat a balanced diet. Do not keep your lips dry; apply lip balm which contains sunscreen – preferably a medicated one.

If the symptoms still persist, consult your skin specialist or dermatologist.

Let us know about how you are doing and if you have any other doubts.

Regards.
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions